Do you struggle to zip up pants that fit perfectly not that long ago?
Do you have a newly-acquired double chin?
Do the numbers on your scale keep going up even though your eating habits haven’t changed?
Maybe it’s your medication.
Weight gain may be a side effect of some prescription medications depending on their type, and your age and medical history. Did you know that certain medications can:
- Stimulate appetite
- Slow metabolism
- Hamper exercise
- Increase creation and storage of fat cells
- Increase fluid retention
Everyone’s body responds differently to medication. A drug that causes weight gain in one person may not necessarily cause the same reaction in someone else. If you recently started a new medication and notice that the numbers on your scale are going up the longer you take it, ask yourself these questions:
- Has my diet changed?
- Has my activity level changed?
- Has my stress level increased?
If the answer to all three is “No,” your medication could be the cause. Here is a list of some of the biggest offenders.
What can you do?
If you suspect your medication is causing weight gain, do not stop taking it without talking to your doctor first.
You may be able to switch to a different drug for the care you need. Or, if that’s not possible, your doctor can help you develop a plan to keep the extra pounds under control regardless of the prescriptions you need.
Find a doctor
When your health requires long-term medication, it’s vital that your doctor understand all your treatment alternatives and the pros and cons of each. You know you’re in good hands with every member of the Providence team. You can find a Providence doctor that understands women’s health issues using our provider directory. Or you can search for a primary care doctor in your area.
This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
About the AuthorMore Content by Providence Women's Health Team